Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS Tallahassee, FL

March 1, 2012Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 1, 2012, 11:57 AM CST for Geneva County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2012, 11:57 AM CST (17:57 UTC)
Expired
Mar 1, 2012, 12:45 PM CST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Geneva County, AL

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS52 KTAE 011757
SVRTAE
ALC061-011845-
/O.NEW.KTAE.SV.W.0044.120301T1757Z-120301T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1157 AM CST THU MAR 1 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1245 PM CST

* AT 1153 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF SAMSON...OR NEAR
  GREEN BAY...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GENEVA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

&&

LAT...LON 3119 8613 3118 8612 3119 8612 3120 8572
      3100 8571 3099 8599 3099 8619 3101 8620
      3119 8620
TIME...MOT...LOC 1757Z 276DEG 33KT 3112 8621

$$

42-DVD
3 follow-up statements
114 
WWUS52 KTAE 011820
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 PM CST THU MAR 1 2012

ALC061-011845-
/O.CON.KTAE.SV.W.0044.000000T0000Z-120301T1845Z/
GENEVA AL-
1220 PM CST THU MAR 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR CENTRAL GENEVA COUNTY...

AT 1217 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAMSON...MOVING EAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SELLERSVILLE...SPEARS...MARL...LYTLE...COFFEE  
SPRINGS...VAUGHANVILLE...SOMERSET...CHANCELLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3119 8612 3119 8609 3119 8572 3100 8571
      3099 8600 3100 8613
TIME...MOT...LOC 1819Z 274DEG 28KT 3112 8603

$$

42-DVD
072 
WWUS52 KTAE 011829
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1229 PM CST THU MAR 1 2012

ALC061-011845-
/O.CON.KTAE.SV.W.0044.000000T0000Z-120301T1845Z/
GENEVA AL-
1229 PM CST THU MAR 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR CENTRAL GENEVA COUNTY...

AT 1226 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPEARS...MOVING EAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHANCELLOR...HIGHFALLS...BELLWOOD...OAK GROVE...HIGH BLUFF AND KELLYS
CROSSROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3106 8607 3119 8606 3119 8572 3106 8571
TIME...MOT...LOC 1829Z 274DEG 28KT 3113 8591

$$

42-DVD
744 
WWUS52 KTAE 011844
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM CST THU MAR 1 2012

ALC061-011854-
/O.EXP.KTAE.SV.W.0044.000000T0000Z-120301T1845Z/
GENEVA AL-
1244 PM CST THU MAR 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GENEVA COUNTY WILL
EXPIRE AT 1245 PM CST...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...BUT WILL BE MONITORED 
CLOSELY FOR ANY RESTRENGTHENING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3106 8607 3119 8606 3119 8572 3106 8571
TIME...MOT...LOC 1844Z 274DEG 28KT 3112 8577

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:11 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 1, 9:11 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1011 AM EST Thu Mar 1 2012

.UPDATE...
The main forecast issues today are fog this morning and the chance
of thunderstorms this afternoon. The fog is rather persistent
and dense across the coastal areas this morning with several area
beach cams socked in. Visibility will gradually improve through
the morning hours, but some light fog and/or low clouds may
persist well into the afternoon hours near the coast with denser
fog just offshore. The fog is likely to make another appearance
tonight given a similar setup.

In terms of thunderstorm chances today, a weak frontal boundary is
located just north of the area with mainly zonal flow aloft
locally. The regional radar mosaic shows a few showers and
thunderstorms across southern Alabama and central Georgia this
morning. The combination of daytime heating and the presence of
that weak boundary may allow for a few more showers and
thunderstorms to develop this afternoon, mainly across our
southeast Alabama and Georgia counties. The morning KTAE sounding
actually shows the presence of a fair amount of shear with deep
layer shear values near 50 knots and low level shear values around
30 knots. This is confirmed by looking at the KBMX and KFFC
soundings as well. The wind profile is unidirectional with little
curvature in the hodograph noted. Mid level lapse rates are fairly
steep across the region with area soundings hovering around 7
C/km. The consensus of the hi-res guidance forecasts instability
values between 1000-1500 j/kg this afternoon across southeast
Alabama and southwest Georgia. Given these factors, am reluctant
to completely rule out the possibility of a stronger storm this
afternoon across southeast Alabama and southwest Georgia, but the
probability is on the low side.

&&

.AVIATION...
Extensive IFR or lower conditions across the southern TAF sites
will slowly improve through the day today with VFR conditions
forecast to return by the mid afternoon hours. VFR is expected to
be fairly short lived, however, as another round of low cigs and
fog is expected tonight with a moist airmass remaining in place.

&&

.MARINE...
Dense fog is the main marine concern today with visibility below 1
mile at times, especially near the coast, and it will likely
linger into the afternoon hours in some areas before slowly
lifting. Another round of fog is expected tonight. Onshore winds
and seas will begin to increase on Friday ahead of an approaching
cold front. This front will cross the waters from late Saturday
through Saturday night with offshore winds behind the front
possibly reaching advisory levels for a short time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  62  80  62  76 /  10  10  10  20  70
Panama City   73  62  75  63  74 /  20  10  10  20  70
Dothan        78  62  80  63  71 /  40  20  10  30  70
Albany        80  62  82  63  73 /  40  20  10  20  70
Valdosta      80  63  83  62  79 /  10  10  10  10  70
Cross City    79  58  81  59  79 /  10   0   0  10  40
Apalachicola  72  62  73  63  75 /  10  10  10  10  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Dense Fog Advisory until 1 PM EST this afternoon for all
     zones.

&&

DVD
Hazardous weather outlook, Mar 1, 8:54 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM EST THU MAR 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
954 AM EST THU MAR 1 2012 /854 AM CST THU MAR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF DENSE FOG ARE EXPECTED TO CONTINUE INTO THE EARLY
AFTERNOON HOURS OVER THE COASTAL WATERS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA THIS AFTERNOON. A FEW OF THE STORMS COULD BE ON
THE STRONG SIDE...BUT THE THREAT OF SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT IS FORECAST TO CROSS THE REGION OVER THE WEEKEND.
WINDS OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY
LEVELS AHEAD OF THE FRONT AND POSSIBLY REACH ADVISORY LEVELS
BEHIND IT. THERE IS AT LEAST SOME CHANCE THAT WE WILL SEE SOME
STRONG TO SEVERE STORMS AHEAD OF THE FRONT ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Mar 1, 11:44 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM EST THU MAR 1 2012

ALZ068-011830-
GENEVA AL-
1144 AM CST THU MAR 1 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...

* UNTIL 1230 PM CST

AT 1139 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GREEN BAY...MOVING EAST AT 40 MPH.

PEOPLE IN WESTERN GENEVA COUNTY...INCLUDING THE CITIES OF SAMSON AND
GENEVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

LAT...LON 3119 8620 3119 8613 3118 8612 3119 8612
      3120 8608 3119 8581 3099 8580 3100 8619
TIME...MOT...LOC 1744Z 281DEG 33KT 3114 8631

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 11:44 AM CSTSpecial Weather StatementTAEGeneva46 min
Mar 1, 1:11 PM CSTTornado WarningTAEGeneva, Houston34 min
Mar 1, 1:40 PM CSTSevere Thunderstorm WarningTAEHouston35 min
Mar 1, 3:06 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Henry, Houston39 min
Mar 1, 3:41 PM CSTSevere Thunderstorm WarningTAEHouston49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.